Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 15, 2011

June 15, 2011 · NWS HUN · 7 events in 3 counties and zones

Scattered severe thunderstorms developed during the early afternoon hours as an upper level disturbance interacted with a very unstable atmosphere. The storms initially produced several reports of large hail during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered severe thunderstorms developed during the early afternoon hours as an upper level disturbance interacted with a very unstable atmosphere. The storms initially produced several reports of large hail during the afternoon. Later in the afternoon and early evening, the storms became damaging wind producers with sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 8:59 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 15, 8:59 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 AM CDT WED JUN 15 2011

.UPDATE...FOR SHOWER/THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP
ALONG SUCCESSIVE WAVES IN TN AHEAD OF THE WEAK COOL FRONT OVER THE MS
RIVER VALLEY. THIS (MAINLY ELEVATED) ACTIVITY MAY BEGIN AFFECTING
THE SOUTHERN MIDDLE TN AREA OVER THE NEXT COUPLE OF HOURS.
THUS...WILL BE MAKING SOME SLIGHT ADJUSTMENTS TO THE POPS FOR THAT
AREA.

EXPECTING A HIGH AMOUNT OF SURFACE BASED INSTABILITY CURRENTLY
LOCATED OVER NORTH MS TO GRADUALLY SPREAD EASTWARD ACROSS N AL AS A
WEAK WARM FRONT CURRENTLY OVER THE MS/AL BORDER MOVES EASTWARD. THIS
WILL ALSO SPREAD A HIGHER AMOUNT OF MOISTURE ACROSS THE AREA WITH
DEWPOINTS EXPECTED TO RISE INTO THE MID/UPPER 60S TO LOW 70S (HIGHER
OVER NW AL THAN NE AL). WITH THE SLIGHT DECREASE IN CLOUD COVER
NOTICEABLE ON VIS SATELLITE... TEMPERATURES SHOULD RISE INTO THE
UPPER 80S AND 90S. WIND SHEAR IS NOT REALLY IMPRESSIVE AT THE SFC TO
ABOUT 850 HPA. HOWEVER...THERE IS SOME ELEVATED WIND SHEAR WHICH IN
CONJUNCTION WITH THE HIGH AMOUNT OF SURFACE BASED INSTABILITY WILL
CONTRIBUTE TO THE POSSIBILITY OF DISCRETE CELLS WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. NSSL WRF FORECAST SOUNDINGS ARE
INDICATING THE POSSIBILITY OF SOME INCREASED HELICITIES AROUND 22-23Z
WHICH COULD BE CAUSED FROM SOME CONVECTIVE OUTFLOW BOUNDARIES.

TO SUM UP...CURRENT MODEL GUIDANCE AND TRENDS ARE INDICATING THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS (POSSIBLY STARTING
AROUND NOON) MAINLY BEGINNING LATER THIS AFTERNOON AND CONTINUING
THROUGH THIS EVENING. THE MAIN IMPACTS WILL BE LARGE HAIL AND
DAMAGING WINDS.

&&

.PREV DISCUSSION... /ISSUED 625 AM CDT WED JUN 15 2011/

A MID-LEVEL RIDGE AXIS EXTENDS FROM THE MISSISSIPPI VALLEY NORTHWARD
INTO THE GREAT LAKES REGION...WITH NORTHWEST FLOW ALOFT IN PLACE
ACROSS THE TENNESSEE VALLEY TO THE EAST OF THE RIDGE AXIS AND TO THE
SOUTHWEST OF AN UPPER LOW CENTERED OFF THE COAST OF NEW ENGLAND. A
MID-LEVEL CYCLONE WAS NOTED IN RECENT WATER VAPOR IMAGERY DROPPING
EAST-SOUTHEASTWARD ACROSS THE DAKOTAS...WITH A TRAILING TROUGH AXIS
EXTENDING SOUTHWARD INTO THE SOUTHERN PLAINS. THIS TROUGH AXIS AND
THE ACCOMPANYING SURFACE COLD FRONT ARE EXPECTED TO SHIFT EASTWARD
TOWARD THE MID-MISSISSIPPI VALLEY THROUGH THE EARLY MORNING HOURS.

MODELS ARE IN GOOD AGREEMENT IN FORECASTING THE NORTHERN PLAINS UPPER
LOW TO SLOWLY FILL AND DRIFT EASTWARD ACROSS MINNESOTA THROUGHOUT
THE DAY TODAY...AS MID-LEVEL HEIGHTS RISE DOWNSTREAM FROM A LARGE
UPPER LOW PROGRESSING EASTWARD OVER THE NORTHERN ROCKIES.
MEANWHILE...THE TRAILING TROUGH AXIS IS LIKEWISE FORECAST TO WEAKEN
AND EJECT EAST-NORTHEASTWARD ALONG OR JUST NORTH OF THE OHIO
RIVER...WITH THE STRONGEST DYNAMIC FORCING FOR UPWARD VERTICAL
MOTIONS EXPECTED TO REMAIN TO THE NORTH OF THE FORECAST AREA. THE
SURFACE LOW IS ALSO EXPECTED TO DEGENERATE INTO AN OPEN TROUGH AXIS
AS IT MOVES ACROSS THE UPPER MIDWEST. HOWEVER...LOW-LEVEL CONVERGENCE
ALONG WHAT APPEARS TO BE A PREFRONTAL TROUGH SHOULD BE SUFFICIENT TO
FORCE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON...
WITH WEST-SOUTHWESTERLY STEERING WINDS IN THE 850-700 MB LAYER
INITIALLY MAINTAINING THE HIGHEST COVERAGE OF STORMS ACROSS
TENNESSEE. CHANCES FOR STORMS ACROSS MOST OF NORTHERN ALABAMA WILL
NOT INCREASE UNTIL LATE AFTERNOON/EARLY EVENING...AS THE WEAKENING
SURFACE FRONT DRIFTS INTO THE REGION FROM THE NORTHWEST. POINT
FORECAST SOUNDINGS FROM THE ECMWF/UKMET/GFS/NAM ALL AGREE THAT PWAT
VALUES WILL RISE INTO THE 1.5-1.7 INCH RANGE FOR THE MAJORITY OF THE
AREA...WHICH SHOULD BE SUFFICIENT TO SUPPORT A HIGH-END SCATTERED
COVERAGE OF THUNDERSTORMS. AS HAS BEEN MENTIONED IN PREVIOUS AFD/HWO
ISSUANCES FROM THIS OFFICE...AS WELL AS THE DAY 1 CONVECTIVE OUTLOOK
FROM SPC...ENVIRONMENTAL CONDITIONS WILL BECOME VERY FAVORABLE FOR
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WITH THE STRONGEST
CONVECTION THIS AFTERNOON AND EARLY EVENING...AS MID-LEVEL FLOW
INCREASES TO 35-45 KNOTS AND LOW- LEVEL LAPSE RATES STEEPEN WITH
STRONG DIURNAL HEATING. WILL MAINTAIN SCATTERED THUNDERSTORMS INTO
THE EARLY EVENING AS CONVECTION WILL LIKELY PERSIST BEYOND 16/00Z...
AIDED BY THE DIFFUSE SURFACE FRONT SLIPPING INTO THE AREA AND THE
PASSAGE OF VERY WEAK MID-LEVEL SHORTWAVE TROUGH FROM THE NORTHWEST.
DRY WEATHER WILL RETURN TO THE AREA ON THURSDAY...AS A WEAK SURFACE
HIGH SHIFTS EASTWARD TOWARD THE SOUTHERN APPALACHIANS AND SHORTWAVE
RIDGING ALOFT BUILDS INTO THE AREA IN THE WAKE OF THE TROUGH AXIS
PUSHING ACROSS THE REGION LATE TONIGHT. FROM THURSDAY NIGHT INTO
FRIDAY...MODELS INDICATE THAT A HIGH AMPLITUDE RIDGE WILL BUILD
NORTHWARD INTO SOUTHERN CANADA...BETWEEN AN UPPER LOW OVER THE
SOUTHERN CANADIAN ROCKIES AND ANOTHER UPPER LOW POSITIONED OVER
WESTERN QUEBEC. THIS DEVELOPING PATTERN WILL PLACE THE FORECAST AREA
IN A MUCH WEAKER NORTHWEST FLOW REGIME ALOFT...AND PERHAPS TO THE
SOUTH OF THE PRIMARY STORM TRACK AS A SERIES OF DISTURBANCES MOVE
THROUGH THE SOUTHWESTERLY GRADIENT FLOW BETWEEN THE ROCKIES UPPER LOW
AND A MID-LEVEL HIGH CENTERED ACROSS NORTHERN MEXICO. DUE TO
UNCERTAINTIES ON HOW STRONG THE NORTHWEST FLOW ALOFT WILL ACTUALLY BE
ACROSS THIS REGION...WILL MAINTAIN SLIGHT CHANCE POPS DURING THIS
PERIOD.

IN THE EXTENDED FORECAST...MEDIUM RANGE GUIDANCE FROM THE ECMWF/GFS
CONTINUES TO INDICATE A RAPID RETURN TO HOT/DRY WEATHER ACROSS THE
TENNESSEE VALLEY FROM THIS WEEKEND THROUGH THE FIRST PART OF NEXT
WEEK. MODELS GENERALLY AGREE THAT A STRONG UPPER TROUGH WILL SPREAD
ONSHORE ALONG THE PACIFIC COAST OF OREGON/NORTHERN CALIFORNIA ON
FRIDAY NIGHT...AND PROGRESS EASTWARD ACROSS THE FOUR CORNERS REGION
AND CENTRAL ROCKIES BY SATURDAY NIGHT. AS THIS OCCURS...THE MID-
TROPOSPHERIC RIDGE OVER NORTHERN MEXICO WILL LIKELY BUILD EASTWARD
ACROSS TEXAS AND BECOME CENTERED ACROSS THE NORTHWESTERN GULF OF
MEXICO BY LATE THIS WEEKEND. A RIDGE AXIS BUILDING NORTHWARD FROM
THIS HIGH WILL ENSURE HOT TEMPERATURES AND GENERALLY DRY WEATHER FOR
THE TENNESSEE VALLEY...WITH ONLY A VERY SLIGHT CHANCE OF AN AFTERNOON
SHOWER/STORM...MAINLY IN THE EAST. THERE ARE SOME INDICATIONS THAT A
BROAD UPPER TROUGH MOVING SLOWLY ACROSS THE NORTHERN/CENTRAL PLANS
MAY BEGIN TO WEAKEN THE RIDGE BY THE MIDDLE OF NEXT WEEK...BUT DUE TO
UNCERTAINTIES AT THIS TIME RANGE...WILL MAINTAIN A PERSISTENCE
FORECAST OF HOT TEMPERATURES AND 10-20 PERCENT POPS.

&&

.AVIATION.../FROM 12Z ISSUANCE/ NO CHANGES. VFR CONDITIONS ARE
GENERALLY XCPTED THROUGH THE PERIOD. A WEAK COLD FRONT THOUGH MOVING
W TO E THROUGH THE AREA LATER TODAY WILL RESULT IN SCT SHRA/TSRA
DEVELOPING ALONG/AHEAD OF THE FRONT. VRB WINDS GUSTING OVER
20KT...ALONG WITH REDUCED VIS/CEILINGS...ARE XPCTED IN AND NEAR ANY
CONVECTIVE ACTIVITY MAINLY FROM 20-24Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...09
PREV DISCUSSION...70/DD
UPDATE...SL.77
Hazardous weather outlook, Jun 15, 7:09 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
809 AM CDT WED JUN 15 2011

ALZ001>010-016-TNZ076-096-097-151800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
809 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE FRONT THROUGH THE EVENING PERIOD. THERE IS A
POSSIBILITY FOR SOME STORMS TO REACH SEVERE THRESHOLDS MAINLY THIS
AFTERNOON AND THIS EVENING...WITH DAMAGING WIND GUSTS...FREQUENT
CLOUD TO GROUND LIGHTNING AND LARGE HAIL THE PRIMARY WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY ACROSS
MUCH OF THE OUTLOOK AREA. BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

SL

In the hours before

Special weather statement, Jun 15, 9:51 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT WED JUN 15 2011

TNZ097-151615-
FRANKLIN-
1051 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1115 AM
CDT...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINCHESTER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALTO...SEWANEE.
  ST. ANDREWS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8602 3533 8599 3533 8597 3530 8592
      3526 8589 3523 8589 3523 8586 3517 8587
      3517 8619 3530 8622 3537 8612
TIME...MOT...LOC 1551Z 263DEG 30KT 3526 8604

SL
Local storm report, Jun 15, 10:02 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             ESTILL SPRINGS          35.26N 86.13W
06/15/2011  E0.50 INCH       FRANKLIN           TN   LAW ENFORCEMENT

&&

KULA
Special weather statement, Jun 15, 10:21 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT WED JUN 15 2011

ALZ006-009-151645-
JACKSON-MADISON-
1121 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 1145 AM CDT...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN NORTH HUNTSVILLE...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...FREQUENT LIGHTNING AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BROWNSBORO...DEPOSIT.
  MAYSVILLE...GURLEY.
  GARTH.
  TRENTON...HOLLYTREE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3490 8609 3468 8607 3465 8666 3483 8668
TIME...MOT...LOC 1621Z 264DEG 34KT 3475 8656

KULA
Local storm report, Jun 15, 10:33 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             HUNTSVILLE              34.73N 86.59W
06/15/2011  E0.75 INCH       MADISON            AL   TRAINED SPOTTER

&&

JS
Local storm report, Jun 15, 10:36 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             NE HUNTSVILLE           34.73N 86.59W
06/15/2011  E0.50 INCH       MADISON            AL   BROADCAST MEDIA

&&

JS
Local storm report, Jun 15, 10:39 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             HUNTSVILLE              34.73N 86.59W
06/15/2011  M1.25 INCH       MADISON            AL   TRAINED SPOTTER

            ON RYLAND PIKE. HAIL LASTED FOR 2 MINUTES.

&&

JS

The radar

The Northeast Alabama radar (KHTX), 40 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
June 15, 10:43 AM CST to 10:48 AM CST
Where
Franklin County, 1.38 mi N of Estill Spgs Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.290, -86.150

Nickel size hail was reported near Estill Springs.

Hail, Franklin

When
June 15, 10:46 AM CST to 10:51 AM CST
Where
Franklin County, 1.49 mi NNW of Decherd
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.240, -86.090

Quarter size hail was reported.

Hail, Franklin

When
June 15, 11:02 AM CST to 11:07 AM CST
Where
Franklin County, 0.56 mi E of Alto
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.270, -85.960

Nickel sized hail was reported.

Thunderstorm Wind, Lincoln

When
June 15, 4:11 PM CST to 4:16 PM CST
Where
Lincoln County, 2.25 mi E of Bledsoe
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.330, -86.540

Trees were blown down along the Shelbyville highway.

Thunderstorm Wind, Moore

When
June 15, 4:13 PM CST to 4:36 PM CST
Where
Moore County, 2.2 mi NE of Chestnut Ridge to 1.94 mi ENE of Marble Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
35.350, -86.520

Numerous trees were reported down across the county. One tree fell on and damaged a car. Some locations impacted included: Buckeye road, Pleasant Hill road, Highway 50, Tanyard Hill road, Bull Run road, Coffee Creek, Lost Creek County Line road, Bakertown road, and Damron road.

Thunderstorm Wind, Lincoln

When
June 15, 4:15 PM CST to 4:20 PM CST
Where
Lincoln County, 0.95 mi E of Booneville
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.280, -86.453

Trees were blown down on along the Lynchburg highway.

Hail, Franklin

When
June 15, 5:03 PM CST to 5:07 PM CST
Where
Franklin County, 0.89 mi SE of Asia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -86.110

Penny size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325994, 325987, 325984, 325996, 326012, 326005, 326008.